Nebraska, 2021

Heavy Snow in Nebraska, February 6 to 7, 2021

February 6 to 7, 2021 · NWS GLD · 2 events in 2 counties and zones

A disturbance moved east over the High Plains producing heavy snow across portions of extreme southwest Nebraska. On the night of the 6th, snow showers were light across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A disturbance moved east over the High Plains producing heavy snow across portions of extreme southwest Nebraska. On the night of the 6th, snow showers were light across the area. After 12 AM CST, a moderate to heavy snow band developed across portions of southwest Nebraska. Once the band moved east into south-central Nebraska, the snow event was finished. Snow amounts varied from 1-7 inches across Dundy, Hitchcock, and Red Willow counties. The greatest snow amounts were observed along the Hitchcock and Red Willow county border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 6, 6:45 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 6, 6:45 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MST Sat Feb 6 2021

.UPDATE...
Issued at 545 PM MST Sat Feb 6 2021

Current forecast for tonight generally on track with only minor
adjustments made.

At the surface low pressure is currently extending from New Mexico
north into southeast Colorado and central Wyoming with a 1028mb
surface high in northeast Nebraska. For tonight the surface winds
become more southerly with the highest sustained speeds of 15 to
20 mph along and west of the CO/KS border. Surface dewpoints
slowly rise along and west of the CO/KS border as well as surface
temperatures. So for those along the CO/KS border low temperatures
will be occuring now through early this evening before becoming
steady or even slowly rising overnight. Further east in the deeper
arctic air little change in temperature is expected from current
readings. So in summary low temperatures are expected to range
from the 5-10F range from McCook to Hill City and points east to
the mid and upper teens along and west of the CO/KS border.

Regarding snowfall potential...another weather disturbance is
forecast to move southeast through the area tonight with support
from a 120kt 300mb jet moving over the area. These jet dynamics
along with following better 850-500mb relative humidity and
favorable dendritic layer temperatures in the 600mb layer supports
the current forecast of a mention of snow flurries or chances of
light snow mainly north of a line from Flagler to Goodland and
Oakley. Snow ratios are a little higher compared to previous shift
but given the very light QPF snow amounts of a few tenths of an
inch dont change much. The highest chances for any accumulating
snowfall are generally north of a line from Yuma to Hill City.

Will take another look at any potential forecast changes in about
an hour as 00z NAM and short term RUC/HRRR data comes in.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 238 PM MST Sat Feb 6 2021

Satellite imagery and 500 mb RAP analysis showed northwest flow
persisting above the High Plains early this afternoon. A series of
shortwaves embedded in the flow above the central Rockies, paired
with a cold front lingering in the southwestern part of the region,
generated cloud cover and occasional light snow/flurries today for
our area. Fog was also observed across much of the region behind
the cold front. At 2:00 PM MST, temperatures were in the teens and
20s across the region, with east to southeast winds at 10 to 15
mph.

Little change is expected in the large scale pattern this weekend,
with continued northwest flow aloft and cold air in the low to mid
levels. Areas of fog may linger this evening along and west of the
Colorado border. Winds turn to the south and increase tonight as a
surface trough strengthens along the Rockies and the pressure
gradient tightens. With low temperatures largely in the single
digits and teens, a disturbance looks to bring another round of
light snow to areas along and north of Interstate 70 this evening
through the overnight hours. Only light accumulations (less than
0.5") are currently expected.

On Sunday, the surface trough along the Rockies nudges the
aforementioned cold front back into the region as a warm front. This
causes a difficult temperature forecast and a tight temperature
gradient across the region. Temperatures rise into the low 40s to
low 50s west of a line from Wray Colorado to Leoti, Kansas while
east of this line, highs will only reach into the 20s and 30s.
Otherwise, dry conditions are forecast, with southerly winds
shifting towards the north.

Guidance suggests that another wave will push through the northwest
flow Sunday night, leading to the potential for some light snow east
of a Trenton, NE to Hill City, KS line. West of this line, flurries
will be possible for the remainder of the region. Low temperatures
will be a bit colder than previous nights, in the single digits and
low teens.

.LONG TERM...(Monday through Friday)
Issued at 224 PM MST Sat Feb 6 2021

Next week continues to look cold with a few chances for light snow.
Wind chills are likely to get colder as the week goes on and could
reach advisory criteria, especially later in the week though some
uncertainty remains.

The extended period will largely be dominated by two prevailing
patterns. Aloft, a broad 500mb trough will be situated over the
CONUS and put the Tri-State area under northwest flow for much of
the time period. At the surface, model guidance continues to suggest
a battle between high and low pressure over the area. Higher
pressure will set up over the Central Plains and favor our eastern
locales. Lower pressure will set up over the desert southwest with
the potential for lows to come off the Front Range. This would put
the pressure gradient over the area with lower pressure and warmer
temperatures in Eastern Colorado and higher pressure with cool
temperatures further east. Guidance has been fairly consistent at
placing the steeper portions of the gradient along the Colorado
border. However, where exactly the warmer temperatures and cooler
temperatures divide has not been consistent. However, below normal
temperatures with well below normal temperatures further east has
been consistent. With these cooler temperatures, wind chills will be
in the negatives during the night across much of the area.

Monday through Wednesday are currently forecasted to be the warmer
and drier days though intermittent cloud cover is likely across this
time period. Precipitation looks to be unlikely due to the
relatively dry air that will be set up over the area and the
relatively high pressure moving in. However, with moisture possibly
moving in aloft, can not rule out some flurries or light snow. High
temperatures are forecasted to be in the mid 20s to lower 30's near
the Colorado border and in the upper teens closer to McCook & Hill
City. Lows are forecasted to be in the single digits with wind
chills in the negative single digits.

Thursday & Friday are uncertain at the moment as model guidance
currently has diverging solutions for how the pattern will evolve.
The GFS is colder and drier as it has the trough circulating back to
the center of the country and digging south before pushing off to
the east. This would bring in even colder air from the north and
increase our surface pressure. The ECMWF also has the trough
circulating back to the center of the country but moving off to the
east without digging much further south. The ECMWF then also hints
at a surface low forming off the front range and moving close to the
Eastern Colorado border. This would increase our temperatures from
where they were and bring some snow to the area as some synoptic
ascent is provided. In spite of the differences, below normal
temperatures to finish the week remain likely in either scenario and
the trough should push off to the east to finish the week. However,
Situational Awareness tables still have the area under a Min
percentile anomaly for temperatures to finish the week. So the
potential for even colder weather with wind chills reaching -20
degrees F or less remains. Will have to continue to monitor how the
pattern will evolve and which solution emerges.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 346 PM MST Sat Feb 6 2021

Low ceilings prevail at KGLD and KMCK terminals tonight, as light
southeast winds turn to the south and increase. Similar to last
night, light snow is forecast for areas north of Interstate 70
this evening into the overnight hours. Have inserted a mention at
KMCK as a result, but anticipate snow to remain north of KGLD at
this time. On Sunday, a warm front backs into the region,
decreasing cloud cover from the southwest. KMCK looks to remain
socked in through the TAF period, but KGLD should see clearing by
midday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...JBH
LONG TERM...KAK
AVIATION...JBH
Hazardous weather outlook, Feb 6, 8:50 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
750 PM MST Sat Feb 6 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
750 PM MST Sat Feb 6 2021 /850 PM CST Sat Feb 6 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Areas of fog producing visibilities occasionally below one mile will
continue for much of the night generally along and west of the
Colorado Kansas border. Light snow will be possible along and north
of a line extending from Yuma to Goodland and Oakley. Additional
snowfall amounts of up to one half inch are possible.

Wind chill readings will be coldest along and east of the Colorado
Kansas border ranging from zero to 8 below zero.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

An Arctic airmass in Canada will spill southward into the High
Plains all of next week. Below normal temperatures are expected
Monday through Saturday, with wind chill readings generally in the
5 below to 15 below zero range each morning. The coldest readings
are currently expected on Friday and Saturday mornings with wind
chill readings as cold as 20 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Hitchcock

When
February 6, 8:50 PM CST to February 7, 7:00 AM CST
Where
Hitchcock forecast zone
Reported by
911 Call Center
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

The band of moderate to heavy snow moved across Hitchcock County between 2-7 AM CST. The heaviest snowfall was reported between 3-5 AM CST. Snow amounts up to 6 inches were observed, with the highest snowfall totals reported near the town of Trenton. Key impacts: heavy snow, transportation delays.

Heavy Snow, Red Willow

When
February 6, 8:50 PM CST to February 7, 7:30 AM CST
Where
Red Willow forecast zone
Reported by
Public
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The moderate to heavy band of snow moved across Red Willow County between 3:30-7:30 AM CST. Snow amounts ranging from 4-7 inches were observed, with the highest snowfall totals reported near the town of McCook. Key impacts: heavy snow, transportation delays.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941963, 941965.